• Why would my wife have strabismus after her eye exam?


    Question:

    My wife went to her ophthalmologist two days ago to schedule cataract surgery and is now experiencing esotropia (or strabismus, when one or both eyes drift outwards), which started when she left the office. At first, she attributed the double vision to the eye dilation drops. Could those drops cause this, or would this be a muscle reflex to that bright light the doctor shined in her eyes?


    Answer:

    While uncommon, the change in the prescription from cataract surgery can lead to strabismus (misalignment of the eyes) and diplopia (double vision). This is more common in those with a childhood history of strabismus but can also occur in a person with no history of the condition. The dilation drops can induce crossing, but this typically resolves when the drops wear off. The light exposure during an eye exam will not cause this condition.

    Most importantly, this is something that should be shared and discussed with your surgeon as there can be unrelated conditions that cause acute strabismus and diplopia that could be a sign of something more concerning and serious.